Alert archive / Nebraska / River Flood Warnings in 2020

River Flood Warning 2, NWS Hastings, NE

May 23, 2020Nuckolls County, Webster County, Nebraska

NWS Hastings, NE issued this river flood warning at May 23, 2020, 1:02 PM CDT for Nuckolls County, Webster County, Nebraska. It took effect at May 23, 2020, 1:25 PM CDT. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 1:02 PM CDT (18:02 UTC)
In effect from
May 23, 2020, 1:25 PM CDT
Expired
May 23, 2020, 9:29 PM CDT
In force
8 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
Minor

Counties Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 29 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Guide Rock (GUIN1). The gauge peaked at 12.82 ft at May 23, 2020, 4:00 PM CDT.

actionminormoderate5101505/2305/2405/25
Action stage
10.5 ft
Minor stage
12.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06853020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

529 
WGUS43 KGID 231802
FLWGID
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Hastings NE
102 PM CDT Sat May 23 2020

...The National Weather Service in Hastings has issued a flood 
warning for the following rivers in Nebraska... 

  Republican River At Guide Rock Affecting Nuckolls and Webster 
  Counties

&&

NEC129-181-240902-
/O.NEW.KGID.FL.W.0002.200523T1825Z-200524T0936Z/
/GUIN1.1.ER.200523T1825Z.200524T0000Z.200524T0336Z.NO/
102 PM CDT Sat May 23 2020

The National Weather Service in Hastings has issued a 

* Flood Warning for 
  The Republican River At Guide Rock.
* until late tonight.....
* At 12:30 PM Saturday the stage was 12.4 feet.
* Flood stage is 12.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this afternoon and continue to
  rise to near 13.1 feet by this evening. The river will fall below 
  flood stage late tonight.
* At 12.5 feet...Minor agricultural lowland flooding occurs and roads
B and E will begin to be impacted.

&&

LAT...LON 4011 9872 4007 9822 4001 9824 4005 9843
      4005 9872                       

$$

Rossi
2 follow-up statements
591 
WGUS83 KGID 232257
FLSGID
Flood Statement
National Weather Service Hastings NE
557 PM CDT Sat May 23 2020

...The flood warning continues for the following rivers in 
Nebraska...

  Republican River At Guide Rock Affecting Nuckolls and Webster 
  Counties 

&&

NEC129-181-240936-
/O.CON.KGID.FL.W.0002.000000T0000Z-200524T0936Z/
/GUIN1.1.ER.200523T1757Z.200524T0000Z.200524T0336Z.NO/
557 PM CDT Sat May 23 2020

The Flood Warning continues for
  The Republican River At Guide Rock.
* At 5:30 PM Saturday the stage was 12.8 feet.
* Flood stage is 12.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is expected to crest around 13.1 feet this 
  evening, and fall below flood stage by around midnight.
* At 12.5 feet...Minor agricultural lowland flooding occurs and roads
  B and E will begin to be impacted.
* This Warning covers the Republican River across southern Webster 
  and far southwestern Nuckolls counties. 

&&

LAT...LON 4011 9872 4007 9822 4001 9824 4005 9843
      4005 9872                       

$$

Pfannkuch
426 
WGUS83 KGID 240229
FLSGID
Flood Statement
National Weather Service Hastings NE
929 PM CDT Sat May 23 2020

...The flood warning is cancelled for the following rivers in 
Nebraska...
 
  Republican River At Guide Rock Affecting Nuckolls and Webster 
  Counties

&&

NEC129-181-240259-
/O.CAN.KGID.FL.W.0002.000000T0000Z-200524T0936Z/
/GUIN1.1.ER.200523T1757Z.200523T2130Z.200524T0004Z.NO/
929 PM CDT Sat May 23 2020

The Flood Warning is cancelled for
  The Republican River At Guide Rock.
* At 8:30 PM Saturday the stage was 11.9 feet.
* Flood stage is 12.5 feet.
* The river fell below flood stage around 7 PM Saturday.
* Forecast...The river is currently expected to continue falling to 
  7.0 feet by Monday morning, but could rise again over the next 
  few days if additional heavy rain develops Sunday into Monday. 

&&

LAT...LON 4011 9872 4007 9822 4001 9824 4005 9843
      4005 9872                       

$$

Pfannkuch

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 23, 12:20 PM CDT, 42 minutes earlier.

Area forecast discussion, May 23, 12:20 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1220 PM CDT Sat May 23 2020

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 445 AM CDT Sat May 23 2020

A busy forecast today and tonight.

This morning: The upper low that brought so much rain to the region
is finally moving off to the east early this morning. Skies are
beginning to clear behind the low and winds are light. The
combination of clear skies and light winds are prime for radiational
cooling. This in combination with the very moist boundary layer due
to an abundance of rain the last 2 days has caused dense fog to
develop. Issued a Dense Fog Advisory until 10am for areas along and
west of Highway 281 in Nebraska for now. Why not Kansas...north
central Kansas didn't see as much rain, and areas east of Highway
281 will have cloud cover longer. That being said...will monitor and
extend as necessary. Think an eastward extension is more likely than
southward extension due to where the bulk of the rain fell in
southern Nebraska.

Today: Fog should dissipate by mid-morning and skies are expected to
scatter out. Some high-res guidance indicates the potential for
cloud cover to stick around longer and move in from the southwest
during the day. More cloud cover, and the abundance of moisture in
the boundary layer lead to questions for daytime temps. Did decrease
temps slightly across the area, with highs in the upper 70s for
along and north of I-80, with 80s south of it. Does it need to be
lowered more? That's the question, I'm not willing to bite on that
just yet, but it is definitely something to watch for the day shift
today. Do believe the day will be mostly dry, despite some guidance
indicating the potential for afternoon thunderstorms.

Tonight: Confidence isn't overly high for the forecast tonight,
mainly for the evolution of convection across the area.
Thunderstorms may develop along the surface trough/front over
western Nebraska...but will they make it this far east? The better
chance for thunderstorm development is near and south of the Black
Hills which is expected to develop into a larger MCS and move east-
southeast in to Nebraska following an increase in nocturnal moisture
transport (LLJ). Much of the model guidance keeps the MCS track
along northern Nebraska, this would keep much of the area dry, or
mainly impact central Nebraska. Really think the main risk is along
and north of I-80.  This really is ok...as much of the area near
and south of I-80 in Nebraska have seen a lot of water in the last
couple of days. The SPC Slight risk continues this morning, but
could see it cut back to the north even more depending upon
development along the surface trough in southwestern Nebraska.

.LONG TERM...(Sunday through Friday)
Issued at 445 AM CDT Sat May 23 2020

There's a lot of variable factors when it comes to the rest of the
forecast this week. Starting with Sunday...there is a good chance
that the morning will be dry, but that will be largely dependent on
what happens with any convection along the front Saturday night. The
front is set to cross through the CWA primarily Sunday morning. But,
given the rather sluggish eastward progression of the upper level
trof, there is a good chance the sfc front will slow down greatly
and/or stall across southeastern NE by Sunday late evening. With
moderate instability ahead of the front, a 500mb vort max induced in
the right entrance region of a jet streak, and plenty of
moisture...the smallest bit of lift along the front is all it would
take for storms to start blowing up. Training of storms would also
possible, which could lead to a flooding concern.

Monday looks to be rather wet as well with only minor eastward
propagation from the upper level system. The sfc front remains
stalled across southeastern NE through about Mon night, when the
upper level trof finally crosses the Rockies. From here on out is
where things get a lot more tricky. As the upper level trof
deepens, the aforementioned jet streak weakens slightly and back
tracks south a bit. This leads to right entrance induced
cyclogenesis on the lee side of the trof, roughly over central
TX, leading to a upper level cut off low. As the remainder of the
upper level trof begins to lift by Tuesday morning, the cut off
low is left to wobble and meander over TX. With a general lack of
steering flow this cut off low looks to hang around for several
days. What will be important to watch though, will be where this
low sets up. The further south it stays, the more cut off our
weather is from it, but the further north it is...the better our
chances for precip. This currently looks to be the main influence
in determining our precip chances for the rest of the week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1201 PM CDT Sat May 23 2020

This mornings fog/ stratus is scattering out with GRI holding on
just a little longer than expected, but should go VFR shortly as
majority of airports have already. Winds become a little gusty
this afternoon and will taper down around sunset. Winds will shift
overnight becoming more WNW midday-ish as cold front moves across
the region. Looking at guidance plus with all of the rain
recently decided to put IFR in for GRI tomorrow morning. This
evening into the overnight chances for TSRA with most of the
activity currently expected north of the TAF sites so went with
VCTS for now.

&&

.HYDROLOGY...
Issued at 445 AM CDT Sat May 23 2020

An area between Highways 183 and 281 in Nebraska have seen 1-6+
inches of rainfall over the past 48 hours with widespread 3-6
inch amounts. Flooding has occurred and some areas may see
flooding into the next day or so. This is a concern, with
additional rainfall expected Sunday into Monday. WPC Day 2
(Sunday) has the whole area in a Marginal Risk with a Slight Risk
of Excessive Rainfall in eastern sections of the area. The current
forecast has generally 1.25 to 2.25 inches across the area for
Sunday into Monday as the surface front stalls out. This could
become problematic as parts of the area don't need any more rain
right now. Think there is the potential for a Flood Watch needed
for Sunday into Monday. Decided not to issue anything on this
shift and see how tonight evolves, but something to watch.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Billings Wright
LONG TERM...Shawkey
AVIATION...Beda
HYDROLOGY...Billings Wright
Hazardous weather outlook, May 23, 11:37 AM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
1137 AM CDT Sat May 23 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241515-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1137 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Runoff from heavy rainfall Thursday and Friday have caused areas
of lowland flooding and rises in local area rivers and creeks.
Flood warnings and advisories are in effect for portions of south
central Nebraska today and into Sunday. Please refer to the Flood
Warning and Advisory messages for further information.

Strong to Severe thunderstorms are possible this evening and
overnight. The best chance for thunderstorms will be for
locations along and north of I-80 in Nebraska during the late
evening and overnight hours. If discrete storms are able to
develop in the evening hours, they could produce hail to the size
of golf balls and damaging winds to 60 mph. Overnight, the primary
threat will be heavy rainfall and localized flooding, large hail
to the size of ping pong balls and damaging winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Runoff from heavy rainfall will continue to cause areas of
lowland and river flooding into Sunday. Please refer to the latest
flood warning and advisory messages for further information.

Chances for thunderstorms continue through the Memorial Day
weekend and intermittently through next week. Severe
thunderstorms are possible Sunday afternoon and night for
locations southeast of a line from Beaver City to Genoa. The
primary hazards from the storms will be large hail and damaging
winds.

In addition, heavy rainfall amounts in excess of one inch are
possible with the storms Sunday and Monday and additional
rainfall on already saturated grounds may aggravate flooding
issues.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed tonight mainly along and north
of I-80 in Nebraska late this evening and overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:28 PM CDTAreal Flood WarningGIDAdams80 min
May 22, 8:03 PM CDTRiver Flood WarningGIDClay, Nuckolls50 hr
May 22, 8:44 PM CDTAreal Flood WarningGIDAdams, Clay49 hr
May 23, 1:50 AM CDTDense Fog AdvisoryGIDAdams, Buffalo, Dawson, Franklin, Furnas, Gosper and 9 more8 hr

Nearby

River Flood Warnings in Nebraska, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.